Classical orthogonal polynomials

  • George E. Andrews
  • Richard Askey
I. Conferenciers Invites
Part of the Lecture Notes in Mathematics book series (LNM, volume 1171)


There have been a number of definitions of the classical orthogonal polynomials, but each definition has left out some important orthogonal polynomials which have enough nice properties to justify including them in the category of classical orthogonal polynomials. We summarize some of the previous work on classical orthogonal polynomials, state our definition, and give a few new orthogonality relations for some of the classical orthogonal polynomials.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W. Al-Salam, W. Allaway and R. Askey, Sieved ultraspherical polynomials, Trans. Amer. Math. Soc. 284 (1984), 39–55.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    W. Al-Salam and L. Carlitz, Some orthogonal q-polynomials, Math. Nach. 30 (1965), 47–61.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    W. Al-Salam and T. S. Chihara, Convolutions of orthogonal polynomials, SIAM J. Math. Anal. 7 (1976), 16–28.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    W. Al-Salam and A. Verma, Some remarks on q-beta integral, Proc. Amer. Math. Soc. 85 (1982), 360–362.MathSciNetMATHGoogle Scholar
  5. [5]
    G. E. Andrews and R. Askey, Another q-extension of the beta function, Proc. Amer. Math. Soc. 81 (1981), 97–100.MathSciNetMATHGoogle Scholar
  6. [6]
    R. Askey, Comment to [68-1], G. Szegö, Collected Papers, vol. 3, Birkhäuser Boston, 1982, 866–869.Google Scholar
  7. [7]
    R. Askey, An elementary evaluation of a beta type integral, Indian J. Pure Appl. Math. 14 (1983), 892–895.MathSciNetMATHGoogle Scholar
  8. [8]
    R. Askey, Limits of some q-Laguerre polynomials, J. Approx. Th., to appear.Google Scholar
  9. [9]
    R. Askey, Some problems about special functions and computations, Rendiconti Semin. Mate. Univ. e Polit. di Torino, to appear.Google Scholar
  10. [10]
    R. Askey and G. Gasper, Positive Jacobi polynomial sums. II, Amer. J. Math. 98 (1976), 709–737.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    R. Askey and M. Ismail, The Rogers q-ultraspherical polynomials, Approximation Theory III, ed. E.W. Cheney, Academic Press, New York, 1980, 175–182.Google Scholar
  12. [12]
    R. Askey and M. Ismail, A generalization of ultraspherical polynomials, in Studies in Pure Mathematics, ed. P. Erdös, Birkhäuser, Basel, 1983, 55–78.CrossRefGoogle Scholar
  13. [13]
    R. Askey and M. Ismail, Recurrence relations, continued fractions and orthogonal polynomials, Memoirs Amer. Math. Soc., 300, 1984.Google Scholar
  14. [14]
    R. Askey, T. Koornwinder and W. Schempp (editors), Special Functions: Group Theoretical Aspects and Applications, Reidel, Dordrecht, Boston, Lancaster, 1984.MATHGoogle Scholar
  15. [15]
    R. Askey and D. P. Shukla, Sieved Jacobi polynomials, to appear.Google Scholar
  16. [16]
    R. Askey and J. Wilson, A set of orthogonal polynomials that generalize the Racah coefficients or 6-j symbols, SIAM J. Math. Anal. 10 (1979), 1008–1016.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    R. Askey and J. Wilson, A set of hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 13 (1982), 651–655.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    R. Askey and J. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Memoirs Amer. Math. Soc. 1985.Google Scholar
  19. [19]
    F. V. Atkinson and W. N. Everitt, Orthogonal polynomials which satisfy second order differential equations, in E. B. Christoffel, ed. P. L. Butzer and F. Fehér, Birkhäuser, Basel, 1981, 173–181.CrossRefGoogle Scholar
  20. [20]
    E. Bannai and T. Ito, Algebraic Combinatorics I: Association Schemes, Benjamin/Cummins, Menlo Park, CA, 1984.MATHGoogle Scholar
  21. [21]
    S. Bochner, Über Sturm-Liouvillesche Polynomsysteme, Math. Zeit., 29 (1929), 730–736.MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    L. Carlitz, Bernoulli and Euler numbers and orthogonal polynomials, Duke Math. J., 26 (1959), 1–15.MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    T. S. Chihara, Orthogonal polynomials with Brenke type generating functions, Duke Math. J. 35 (1968), 505–518.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    T. S. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, London, Paris, 1978.MATHGoogle Scholar
  25. [25]
    L. de Branges, A proof of the Bieberbach conjecture, Acta Math.Google Scholar
  26. [26]
    A. Erdélyi et. al., Higher Transcendental Functions, vol. 2, McGraw Hill, New York, 1952, reprinted Krieger, Malabar, Florida, 1981.MATHGoogle Scholar
  27. [27]
    G. Gasper, Positive sums of the classical orthogonal polynomials, SIAM J. Math. Anal. 8 (1977), 423–447.MathSciNetMATHCrossRefGoogle Scholar
  28. [28]
    J. Geronimus, The orthogonality of some systems of polynomials, Duke Math. J., 14 (1947), 503–510.MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    W. Hahn, Über die Jacobischen Polynome und zwei verwandte Polynomklassen, Math. Zeit. 39 (1935), 634–638.MATHCrossRefGoogle Scholar
  30. [30]
    W. Hahn, Über Orthogonalpolynome die q-Differenzengleichungen genügen, Math. Nath. 2 (1949), 4–34.Google Scholar
  31. [31]
    W. Hahn, Über Polynome, die gleichzeitig zwei verschiedenen Orthogonalsystemen angehören, Math. Nach. 2 (1949), 263–278MATHCrossRefGoogle Scholar
  32. [32]
    M. Ismail and D. Stanton, paper on q-Hermite polynomials, to appear.Google Scholar
  33. [33]
    F. H. Jackson, On q-definite integrals, Quart. J. Pure Appl. Math., 41 (1910), 193–203.MATHGoogle Scholar
  34. [34]
    E. Laguerre, Sur la réduction en fractions continues d'une fraction qui satisfait a une équation différentielle linéaire du premier ordre dont les coefficients sont rationnels, J. math. pure appl. (4) 1, 1885, 135–165, Oeuvres de Laguerre, second edition, Tome II, Chelsea, New York, 1972, 685–711.MATHGoogle Scholar
  35. [35]
    C. D. Lai. A survey of Meixner's hypergeometric distribution, Mathematical Chronicle, 6 (1977), 6–20.MathSciNetMATHGoogle Scholar
  36. [36]
    D. Leonard, Orthogonal polynomials, duality and association schemes, SIAM J. Math. Anal., 13 (1982), 656–663.MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    A. Markoff, On some applications of algebraic continued fractions (in Russian), Thesis, St. Petersburg, 1884, 131 pp.Google Scholar
  38. [38]
    J. Meixner, Orthogonale Polynomsysteme mit einer besonderen Gestalt der erzeugenden Funktion, J. London Math. Soc. 9 (1934), 6–13.MathSciNetMATHCrossRefGoogle Scholar
  39. [39]
    M. Perlstadt, A property of orthogonal polynomial families with polynomial duals, SIAM J. Math. Anal. 15 (1984), 1043–1054.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    F. Pollaczek, Sur une famille de polynomes orthogonaux qui contient les polynomes d'Hermite et de Laguerre comme cas limites, C. R. Acad. Sci., Paris 230 (1950), 1563–1565.MathSciNetMATHGoogle Scholar
  41. [41]
    M. Rahman, A simple evaluation of Askey and Wilson's q-beta integral, Proc. Amer. Math. Soc., 92 (1984), 413–417.MathSciNetMATHGoogle Scholar
  42. [42]
    L. J. Rogers, Second memoir on the expansion of certain infinite products, Proc. London Math. Soc., 25 (1894), 318–343.MathSciNetGoogle Scholar
  43. [43]
    L. J. Rogers, Third memoir on the expansion of certain infinite products, Proc. London Math. Soc., 26 (1895), 15–32.MathSciNetMATHGoogle Scholar
  44. [44]
    D. B. Sears, Transformation of basic hypergeometric functions of special type, Proc. London Math. Soc. 52 (1951), 467–483.MathSciNetMATHGoogle Scholar
  45. [45]
    J. J. Chokhate (J. Shohat), Sur une classe étendue de fractions continues algébriques et sur les polynomes de Tchebycheff correspondants, C. R. Acad. Sci., Paris, 191 (1930), 989–990.MATHGoogle Scholar
  46. [46]
    Ya. A. Smorodinskii and S. K. Suslov, 6-j symbols and orthogonal polynomials, Yad. Fiz. 36 (1982), 1066–1071, translation, Sov. J. Nucl. Phys. 36 (1982), 623–625.MathSciNetGoogle Scholar
  47. [47]
    N. Ja. Sonine, Über die angenäherte Berechnung der bestimmten Integrale und über die dabei vorkommenden ganzen Functionen, Warsaw Univ. Izv. 18 (1887), 1–76 (Russian). Summary in Jbuch. Fortschritte Math. 19, 282.MATHGoogle Scholar
  48. [48]
    T. J. Stieltjes, Sur quelques intégrales definies et leur développement en fractions continues, Quart. J. Math. 24 (1890), 370–382; Oeuvres, T. 2, Noordhoff, Groningen, 1918, 378–394.MATHGoogle Scholar
  49. [49]
    T. J. Stieltjes, Recherches sur les fractions continues, Annales de la Faculté des Sciences de Toulouse, 8 (1894), J 1–122; 9 (1895); A1-47; Oeuvres, T. 2, 398–566.MathSciNetCrossRefGoogle Scholar
  50. [50]
    S. K. Suslow, Rodrigues formula for the Racah coefficients, Yad. Fiz. 37 (1983), 795–796, translation, Sov. J. Nucl. Phys. 37 (1983), 472–473.MathSciNetGoogle Scholar
  51. [51]
    G. Szegö, Ein Beitrag zur Theorie der Thetafunktionen, Sitz. Preuss. Akad. Wiss. Phys. Math. Kl., XIX (1926), 242–252, Collected Papers, Vol. I, Birkhäuser Boston, 1982, 795–805.MATHGoogle Scholar
  52. [52]
    G. Szegö, Orthogonal Polynomials, Amer. Math. Soc. Colloq. Publ. 23, Amer. Math. Soc. Providence, RI, 1975.MATHGoogle Scholar
  53. [53]
    P. L. Tchebychef, Sur les fractions continues, Oeuvres, T. I., Chelsea, New York, 203–230.Google Scholar
  54. [54]
    P. L. Tchebychef, Sur une nouvelle série, Oeuvres, T. I., Chelsea, New York, 381–384.Google Scholar
  55. [55]
    P. L. Tchebychef, Sur l'interpolation des valeurs équidistantes, Oeuvres, II, Chelsea, New York, 1961, 219–242.Google Scholar
  56. [56]
    J. Thomae, Beiträge zur Theorie der durch die Heinesche Reihe; l + ((l−qα (l−qβ)/(l−q))x + ... darstellbaren Functionen, J. reine und angew. Math. 70 (1869), 258–281.MathSciNetCrossRefGoogle Scholar
  57. [57]
    L. Toscono, I polinomi ipergeometrici nel calcolo delle differenze finite, Boll. Un. Mat. Ital. (3) 4 (1949), 398–409.MathSciNetMATHGoogle Scholar
  58. [58]
    F. Tricomi, Serie Ortogonali di Funzioni, Torino, 1948.Google Scholar
  59. [59]
    S. Wigert, Sur les polynomes orthogonaux et l'approximation des fonctions continues, Arkiv för Matem., Astron. och Fysik. 17 (1923), no. 18, 15 pp.Google Scholar
  60. [60]
    J. Wilson, Hypergeometric series, recurrence relations and some new orthogonal functions, Ph.D. thesis, Univ. Wisconsin, Madison, 1978.Google Scholar
  61. [61]
    J. Wilson, Some hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 11 (1980), 690–701.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • George E. Andrews
    • 1
  • Richard Askey
    • 1
  1. 1.University of Wisconsin-MadisonPennsylvania State UniversityUSA

Personalised recommendations